Contributor: Don Stader, MD
- PPIs (Proton pump inhibitors) reduce stomach acid levels and are commonly prescribed in patients with GERD or peptic ulcer disease
- Stopping a PPI after sustained use for a month or longer can lead to withdrawal – causing a rebound indigestion or reflux due to a surge in acid production
- Long term PPI use has noteworthy side effects including increased incidence of bacterial GI infections and pneumonia
- Be cautious in prescribing a PPI for over 2 weeks. If continued indigestion control is needed, transition to a H2 blocker or OTC antacids if prolonged treatment is needed.
1)Haastrup PF, Thompson W, Søndergaard J, Jarbøl DE (2018) Side effects of long-term proton pump inhibitor use: a review. Basic Clin Pharmacol Toxicol 123(2):114–121. https://doi.org/10.1111/bcpt.13023 Review
2) Helgadottir, H.; Bjornsson, E.S. Problems Associated with Deprescribing of Proton Pump Inhibitors. Int. J. Mol. Sci. 2019, 20, 5469.
Summarized by Jackson Roos, MS3 | Edited by Erik Verzemnieks, MD